Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: TheBodyPRO.com Covers AIDS 2014
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


*SO* Glad I Started!
May 25, 2008

Hi Docs!

This is just a quick note to people who may be about to start meds and may be worried... don't be!!

I'm in Australia, and 2 weeks ago started on Truvada and Stocrin (or Sustiva as you call it in the USA).

This is the same drugs that are in Atripla, but due to licensing we don't have this in Australia, so have to take 2 pills a day.

Anyway, I was petrified about the side-effects, but... there haven't been any!

The first couple of days I felt a little dizzy after waking up in the morning, but only in the first hour or so, and this has since passed.

Now I just take my meds every night before going to bed, same as I'd take a couple of vitamins.

I go back to the specialist in 2 weeks to check my blood and see if its all working, and I'm confident that it will be.

I can't believe I was so petrified about starting meds. It feels too good to be true, and I feel a lot more positive about my future.

I just wanted to write in and say there are some good stories out there about taking meds... it's not all doom-and-gloom!!

Just two quick questions while I'm here if I may:

1) Does this combination cause damage to the liver and/or kidneys over a period of time?

2) Is there a chance I'll build up resistance to this regimen over a period of time?

Thanks for all the good work you do docs!

Poz in Oz!

Response from Dr. DeJesus

Hi Ozzie:

Thanks for sharing your experience with us. To be perfectly honest, it does not surprise me, because your story is what I see and hear from my patients on the daily basis in my clinical practice. The combination of medications you are on is excellent in terms of tolerability and efficacy. There are others similar combinations equally safe and effective as well.

As you well mentioned, many people have fears about starting treatment, but for most, once they start treatment, assuming they start on one of the newest recommended combinations, they soon realize, as you did, that treatments are not that bad in terms of tolerability.

The other good news is the efficacy and long term safety of these regimens. If your virus was sensitive to these medications, and you are taking them with good adherence, the chances (>95%) is that you are going to respond perfectly, with a VL <400 copies (after week 16), and <50 copies (after 24 weeks). Better yet, they will continue to work, for as long as you take them well, if you do not get reinfected with another resistant HIV strain.

The likelihood of liver and kidney damage for someone starting these medications is extremely small. Your provider on a regular basis will monitor both your kidneys and liver functions; it is part of the regular blood test they order before your visit; so you have no worries. Good luck and I am glad you are doing so well.



Previous
HIV Medication Ads
Next
Just a few thoughts

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement